Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the image of the $l$-adic Abel-Jacobi map for a variety over the algebraic closure of a finite field

Author: Chad Schoen
Journal: J. Amer. Math. Soc. 12 (1999), 795-838
MSC (1991): Primary 14C25, 14G15
Published electronically: April 23, 1999
MathSciNet review: 1672878
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $Y$ be a smooth projective variety of dimension at most 4 defined over the algebraic closure of a finite field of characteristic $>2$. It is shown that the Tate conjecture implies the surjectivity of the $l$-adic Abel-Jacobi map, $\mathbf {a}^{r}_{Y,l}:CH^{r}_{hom}(Y)\to H^{2r-1}(Y,\mathbb Z_l (r))\otimes \mathbb Q_l /\mathbb Z_l$, for all $r$ and almost all $l$. For a special class of threefolds the surjectivity of $\mathbf {a}^{2}_{Y,l}$ is proved without assuming any conjectures.

References [Enhancements On Off] (What's this?)

  • J. L. Alperin, Local representation theory, Cambridge Studies in Advanced Mathematics, vol. 11, Cambridge University Press, Cambridge, 1986. Modular representations as an introduction to the local representation theory of finite groups. MR 860771
  • M. Artin, On the solutions of analytic equations, Invent. Math. 5 (1968), 277–291. MR 232018, DOI
  • Arnaud Beauville, Le groupe de monodromie des familles universelles d’hypersurfaces et d’intersections complĂštes, Complex analysis and algebraic geometry (Göttingen, 1985) Lecture Notes in Math., vol. 1194, Springer, Berlin, 1986, pp. 8–18 (French). MR 855873, DOI
  • Spencer Bloch and HĂ©lĂšne Esnault, The coniveau filtration and non-divisibility for algebraic cycles, Math. Ann. 304 (1996), no. 2, 303–314. MR 1371769, DOI
  • Kenneth S. Brown, Cohomology of groups, Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York-Berlin, 1982. MR 672956
  • Joe Buhler, Chad Schoen, and Jaap Top, Cycles, $L$-functions and triple products of elliptic curves, J. Reine Angew. Math. 492 (1997), 93–133. MR 1488066, DOI
  • J. W. S. Cassels, Rational quadratic forms, London Mathematical Society Monographs, vol. 13, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1978. MR 522835
  • Pierre Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273–307 (French). MR 340258
  • Pierre Deligne, La conjecture de Weil. II, Inst. Hautes Études Sci. Publ. Math. 52 (1980), 137–252 (French). MR 601520
  • DieudonnĂ©, J., La GĂ©omĂ©trie des Groupes Classiques, Ergebn. Math. Heft 5, Springer-Verlag (1955)
  • Wolfgang Ebeling, An arithmetic characterisation of the symmetric monodromy groups of singularities, Invent. Math. 77 (1984), no. 1, 85–99. MR 751132, DOI
  • Eberhard Freitag and Reinhardt Kiehl, Étale cohomology and the Weil conjecture, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 13, Springer-Verlag, Berlin, 1988. Translated from the German by Betty S. Waterhouse and William C. Waterhouse; With an historical introduction by J. A. DieudonnĂ©. MR 926276
  • William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • William Fulton, Hurwitz schemes and irreducibility of moduli of algebraic curves, Ann. of Math. (2) 90 (1969), 542–575. MR 260752, DOI
  • Mark L. Green, Griffiths’ infinitesimal invariant and the Abel-Jacobi map, J. Differential Geom. 29 (1989), no. 3, 545–555. MR 992330
  • Phillip A. Griffiths, On the periods of certain rational integrals. I, II, Ann. of Math. (2) 90 (1969), 460-495; ibid. (2) 90 (1969), 496–541. MR 0260733, DOI
  • Alexander Grothendieck, Sur quelques points d’algĂšbre homologique, Tohoku Math. J. (2) 9 (1957), 119–221 (French). MR 102537, DOI
  • Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • James E. Humphreys, Linear algebraic groups, Springer-Verlag, New York-Heidelberg, 1975. Graduate Texts in Mathematics, No. 21. MR 0396773
  • Uwe Jannsen, Mixed motives and algebraic $K$-theory, Lecture Notes in Mathematics, vol. 1400, Springer-Verlag, Berlin, 1990. With appendices by S. Bloch and C. Schoen. MR 1043451
  • Uwe Jannsen, Motives, numerical equivalence, and semi-simplicity, Invent. Math. 107 (1992), no. 3, 447–452. MR 1150598, DOI
  • Nicholas M. Katz and William Messing, Some consequences of the Riemann hypothesis for varieties over finite fields, Invent. Math. 23 (1974), 73–77. MR 332791, DOI
  • Steven L. Kleiman, The standard conjectures, Motives (Seattle, WA, 1991) Proc. Sympos. Pure Math., vol. 55, Amer. Math. Soc., Providence, RI, 1994, pp. 3–20. MR 1265519, DOI
  • S. L. Kleiman, Algebraic cycles and the Weil conjectures, Dix exposĂ©s sur la cohomologie des schĂ©mas, Adv. Stud. Pure Math., vol. 3, North-Holland, Amsterdam, 1968, pp. 359–386. MR 292838
  • Klaus Lamotke, The topology of complex projective varieties after S. Lefschetz, Topology 20 (1981), no. 1, 15–51. MR 592569, DOI
  • Lang, S., Sur les sĂ©ries L d’une variĂ©tĂ© algĂ©brique, Bull. Soc. Math. France 84, p. 385-407 (1956)
  • James S. Milne, Étale cohomology, Princeton Mathematical Series, No. 33, Princeton University Press, Princeton, N.J., 1980. MR 559531
  • Minkowski, H., Zur Theorie der positiven quadratischen Formen, J. f. reine u. angewandte Mathe. 101, 196-202 (1887)
  • Madhav V. Nori, Algebraic cycles and Hodge-theoretic connectivity, Invent. Math. 111 (1993), no. 2, 349–373. MR 1198814, DOI
  • A. P. Ogg, Elliptic curves and wild ramification, Amer. J. Math. 89 (1967), 1–21. MR 207694, DOI
  • M. S. Raghunathan, Cohomology of arithmetic subgroups of algebraic groups. I, II, Ann. of Math. (2) 86 (1967), 409-424; ibid. (2) 87 (1967), 279–304. MR 0227313, DOI
  • M. S. Raghunathan, Cohomology of arithmetic subgroups of algebraic groups. I, II, Ann. of Math. (2) 86 (1967), 409-424; ibid. (2) 87 (1967), 279–304. MR 0227313, DOI
  • Wayne Raskind, Algebraic $K$-theory, Ă©tale cohomology and torsion algebraic cycles, Algebraic $K$-theory and algebraic number theory (Honolulu, HI, 1987) Contemp. Math., vol. 83, Amer. Math. Soc., Providence, RI, 1989, pp. 311–341. MR 991983, DOI
  • Samuel, P., AlgĂ©bricitĂ© de certains points singuliers algĂ©broĂŻdes, J. Math. pures et appliquĂ©es 35, p. 1-6 (1956)
  • Chad Schoen, On the computation of the cycle class map for nullhomologous cycles over the algebraic closure of a finite field, Ann. Sci. École Norm. Sup. (4) 28 (1995), no. 1, 1–50. MR 1305423
  • Chad Schoen, On certain modular representations in the cohomology of algebraic curves, J. Algebra 135 (1990), no. 1, 1–18. MR 1076075, DOI
  • Chad Schoen, Varieties dominated by product varieties, Internat. J. Math. 7 (1996), no. 4, 541–571. MR 1408839, DOI
  • Chad Schoen, Some examples of torsion in the Griffiths group, Math. Ann. 293 (1992), no. 4, 651–679. MR 1176025, DOI
  • Schoen, C., Complex varieties for which the Chow group mod $n$ is not finite, preprint (1996)
  • Schoen, C., An integral analog of the Tate Conjecture for one dimensional cycles on varieties over finite fields, Math. Ann. 311, p. 493-500 (1998)
  • Schoen, C. and Top, J., in preparation
  • Jean-Pierre Serre, Linear representations of finite groups, Springer-Verlag, New York-Heidelberg, 1977. Translated from the second French edition by Leonard L. Scott; Graduate Texts in Mathematics, Vol. 42. MR 0450380
  • Jean-Pierre Serre, Groupes algĂ©briques et corps de classes, Publications de l’institut de mathĂ©matique de l’universitĂ© de Nancago, VII. Hermann, Paris, 1959 (French). MR 0103191
  • Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237
  • J.-P. Serre, A course in arithmetic, Springer-Verlag, New York-Heidelberg, 1973. Translated from the French; Graduate Texts in Mathematics, No. 7. MR 0344216
  • Jean-Pierre Serre, Construction de revĂȘtements Ă©tales de la droite affine en caractĂ©ristique $p$, C. R. Acad. Sci. Paris SĂ©r. I Math. 311 (1990), no. 6, 341–346 (French, with English summary). MR 1071640
  • RevĂȘtements Ă©tales et groupe fondamental, Lecture Notes in Mathematics, Vol. 224, Springer-Verlag, Berlin-New York, 1971 (French). SĂ©minaire de GĂ©omĂ©trie AlgĂ©brique du Bois Marie 1960–1961 (SGA 1); DirigĂ© par Alexandre Grothendieck. AugmentĂ© de deux exposĂ©s de M. Raynaud. MR 0354651
  • Groupes de monodromie en gĂ©omĂ©trie algĂ©brique. II, Lecture Notes in Mathematics, Vol. 340, Springer-Verlag, Berlin-New York, 1973 (French). SĂ©minaire de GĂ©omĂ©trie AlgĂ©brique du Bois-Marie 1967–1969 (SGA 7 II); DirigĂ© par P. Deligne et N. Katz. MR 0354657
  • Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210
  • C. SoulĂ©, Groupes de Chow et $K$-thĂ©orie de variĂ©tĂ©s sur un corps fini, Math. Ann. 268 (1984), no. 3, 317–345 (French). MR 751733, DOI
  • Tate, J., On the conjectures of Birch and Swinnerton-Dyer and a geometric analog, SĂ©minaire Bourbaki 306 (1966)
  • R. O. Wells Jr., Differential analysis on complex manifolds, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1973. Prentice-Hall Series in Modern Analysis. MR 0515872

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14C25, 14G15

Retrieve articles in all journals with MSC (1991): 14C25, 14G15

Additional Information

Chad Schoen
Affiliation: Department of Mathematics, Duke University, Box 90320, Durham, North Carolina 27708-0320

Keywords: Algebraic cycles, $l$-adic Abel-Jacobi map
Received by editor(s): June 24, 1997
Received by editor(s) in revised form: January 5, 1999
Published electronically: April 23, 1999
Additional Notes: This research was partially supported by NSF grants DMS-90-14954, DMS-93-06733.
Article copyright: © Copyright 1999 American Mathematical Society